Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 241, NWS Topeka, KS

September 23, 2005Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 23, 2005, 1:48 AM CDT for Douglas County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2005, 1:48 AM CDT (06:48 UTC)
Expired
Sep 23, 2005, 2:30 AM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Douglas County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 2:00 AM CDTHAIL 15 W Lawrence, KS
Sep 23, 2:01 AM CDTHAIL 0.751 W Clinton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 230648
SVRTOP
KSC045-230730-
/O.NEW.KTOP.SV.W.0241.050923T0648Z-050923T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
148 AM CDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 230 AM CDT

* AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF CLINTON...OR ABOUT 14 MILES SOUTHEAST OF TOPEKA...MOVING
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...
  CLINTON LAKE...
  LAWRENCE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 192 AND 204.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3882 9520 3883 9521 3883 9526 3884 9527
      3884 9531 3888 9546 3888 9549 3900 9549
      3901 9521

$$
3 follow-up statements
000 
WWUS53 KTOP 230703
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
201 AM CDT FRI SEP 23 2005

KSC045-230730-
/O.CON.KTOP.SV.W.0241.000000T0000Z-050923T0730Z/
DOUGLAS-
201 AM CDT FRI SEP 23 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR CENTRAL DOUGLAS COUNTY...

AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CLINTON LAKE...OR ABOUT 8 MILES SOUTHWEST OF LAWRENCE...
MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
CLINTON AND CLINTON LAKE...
LAWRENCE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 194 AND 204.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3882 9520 3886 9543 3901 9541 3901 9521

$$
000 
WWUS53 KTOP 230719
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
219 AM CDT FRI SEP 23 2005

KSC045-230730-
/O.CON.KTOP.SV.W.0241.000000T0000Z-050923T0730Z/
DOUGLAS-
219 AM CDT FRI SEP 23 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EAST CENTRAL DOUGLAS COUNTY...

AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF LAWRENCE...MOVING EAST
AT 35 MPH.

AT 201 AM...PENNY SIZED HAIL WAS REPORTED ONE MILE WEST OF CLINTON.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF DOUGLAS COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3878 9508 3884 9528 3900 9530 3892 9508

$$
000 
WWUS53 KTOP 230725
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
225 AM CDT FRI SEP 23 2005

KSC045-230735-
/O.EXP.KTOP.SV.W.0241.000000T0000Z-050923T0730Z/
DOUGLAS-
225 AM CDT FRI SEP 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY
EXPIRES AT 230 AM CDT...

AT 225 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3878 9508 3884 9528 3900 9530 3892 9508

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:29 PM CDT, 10 hours 19 minutes earlier.

Area forecast discussion, Sep 22, 3:29 PM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU SEP 22 2005

.DISCUSSION...
SOME WEAK MID LEVEL SHOWERS OCCURRING THIS AFTERNOON ACROSS NORTH
CENTRAL KANSAS IN AREA OF 700-500 MB FRONTOGENESIS AHEAD OF A WEAK
SHORTWAVE MOVING ACROSS NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA
THIS AFTERNOON. WATER VAPOR LOOP SHOWS A STRONGER WAVE MOVING OUT OF
THE CENTRAL ROCKIES INTO THE NEBRASKA PANHANDLE AND A SHORTWAVE
TROUGH OVER ARIZONA THIS AFTERNOON. THE PREFRONTAL BOUNDARY MOVED
THROUGH THE CWA BY EARLY AFTERNOON AND THE COLD FRONT IS LINED UP
FROM NEAR LAWRENCE THROUGH EMPORIA AT 20Z.

FORECAST FOR TONIGHT CHALLENGING GIVEN DIFFERENCES BETWEEN THE NAM
WHICH IS RATHER DRY AND GENERATES VERY LITTLE LIFT ACROSS THE CWA
OVERNIGHT AND THE GFS WHICH IS WETTER AND GENERATES MORE LIFT OVER
EASTERN KANSAS TONIGHT. PICKS UP ON SHORTWAVE ENERGY OVER WESTERN
KANSAS THIS AFTERNOON AND MOVES IT EAST AND GENERATES SOME WEAK
ISENTROPIC LIFT ACROSS EASTERN KANSAS AND WESTERN MISSOURI. THE
ARIZONA SHORTWAVE APPROACHES EASTERN KANSAS FRIDAY MORNING AND MOVES
THROUGH BY MID TO LATE AFTERNOON. HAVE DECIDED TO TREND TOWARD THE
DRIER NAM AND HAVE REDUCED POPS ACROSS THE CWA TONIGHT.

HAVE MAINTAINED CHANCE POPS ON FRIDAY EXCEPT NEAR THE NEBRASKA
BORDER. FRONT STALLS IN SOUTHERN KANSAS TONIGHT AND REMAINS
STATIONARY NEAR THE OKLAHOMA BORDER THROUGH THE DAY ON FRIDAY.
ISENTROPIC LIFT AHEAD OF THE SHORTWAVE OVER THE BOUNDARY HAVE
CONCENTRATED HIGHEST POPS ACROSS THE SOUTHERN TWO THIRDS OF THE CWA.
EXPECT MORE CLOUDS FRIDAY ACROSS THE CWA AND HAVE LOWERED
TEMPERATURES A DEGREE OR TWO FROM PRIOR FORECAST.

FOR FRIDAY NIGHT AND SATURDAY...SOUTHERLY FLOW RETURNS WHICH SHOULD
HELP WARM TEMPS UP. THINK THAT THE FORECAST AREA WILL REMAIN BETWEEN
THE MAIN WESTERLIES TO THE NORTH AND RITA TO THE SOUTH. WITH SOME
SUNSHINE...HIGHS COULD GET UP INTO THE MID 80S. LEFT SOME SLIGHT
CHANCE POPS IN FOR FRIDAY NIGHT.  THERE LOOKS TO BE SOME WARM AIR
ADVECTION HON THE BACK SIDE OF THE SFC RIDGE. THIS COULD BE ENOUGH
FOR ISOLATED STORMS TO POP UP.

THE FRONTAL TIMING FOR SATURDAY NIGHT INTO SUNDAY IS STILL
UNCERTAIN. THE NAM HAS COME IN STRONGER AND FASTER WITH THE FIRST
FRONT WHILE THE GFS AND ECMWF HAVE TRENDED IN THE OPPOSITE
DIRECTION. THINK THE NAM IS TO FAST WITH THIS FRONT EXPECTING
HEIGHTS TO BE FALLING ACROSS THE INTERMOUNTAIN WEST. MOST MODELS ARE
CLOSER TO THE GFS USED ITS SOLUTION TO BEGIN WITH...WHICH MAINTAINS
CONSISTENCY WITH PREVIOUS FORECAST. THINK THE FRONT WILL BE SLOW TO
MOVE ACROSS THE AREA DURING THE DAY SUNDAY. HAVE CONTINUED POPS IN
THE CHANCE CATEGORY...BUT IF FORCING CONTINUES TO LOOK LIKE IT WILL
DECREASE...POPS MAY ALSO NEED TO BE TRIMMED BACK.

THERE CONTINUES TO BE A LOT OF UNCERTAINTY IN THE FORECAST FOR NEXT
WEEK. THE MODEL CONSENSUS ON RITA IS THAT IT WILL REMAIN ACROSS
NORTH TX TRAPPED WITHIN THE SUBTROPICAL RIDGE. MOST OF THE
UNCERTAINTY IS IN THE TIMING OF FRONTAL PASSAGES. THINK THERE WILL
BE ANOTHER FRONT MOVE THROUGH WEDNESDAY. HAVE FOLLOWED THE SLOWER
ECMWF WITH THIS FRONT WITH HPC SELECTING IT TO HAVE A BETTER
HANDLE ON THE WEST COAST TROUGH. THE 12Z GFS HAS ACTUALLY TRENDED
TOWARDS THE ECMWF TIMING OF THIS FRONT AS WELL. THE BEST CHANCE FOR
PRECIP SHOULD BE WITH THE FROPA SO HAVE CONTINUED THE CHANCE POPS
FOR LATE TUESDAY INTO WEDNESDAY. HAVE REMOVED POPS FOR MONDAY AND
MONDAY NIGHT. A SURFACE RIDGING BUILDING IN BEHIND SUNDAYS FRONT
SHOULD BE OVER THE FORECAST AREA...AND NOW THAT RITA IS EXPECTED TO
STAY OVER TX...THINK THERE WILL BE A BIT MORE UPPER LEVEL SUBSIDENCE
NORTH OF THE SYSTEM.  ALSO THE WESTERLIES BECOME MORE AMPLIFIED AS A
CLOSED LOW DEVELOPS OFF THE CA COAST...CAUSING HEIGHTS TO RISE OVER
THE FORECAST AREA. LEFT NEXT THURSDAY DRY THINKING THE WEDNESDAY
FRONTAL SYSTEM WOULD BE THROUGH THE STATE AND DRY AIR WOULD FILL IN
BEHIND IT.

TEMPERATURES COULD BE ON A ROLLER COASTER THROUGH THE FORECAST
PERIOD. GENERALLY THINK HIGHS WILL BE HELD INTO THE LOWER 70S BEHIND
THE FRONTS. AS SOUTHERLY SFC FLOW RETURNS...TEMPS COULD WARM BACK
INTO THE MID 80S. TIMING OF THESE FRONTS WILL PROVE CRITICAL TO THE
TEMP FORECAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOYNICK/WOLTERS
Hazardous weather outlook, Sep 22, 4:01 PM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT THU SEP 22 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-232115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
401 PM CDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL
AND EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE WHOLE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...LATE
SATURDAY NIGHT AND SUNDAY...THAN AGAIN TUESDAY NIGHT AND WEDNESDAY
OVER PARTS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:12 AM CDTFlash Flood WarningTOPShawnee2 hr
Sep 23, 3:19 AM CDTFlash Flood WarningTOPWabaunsee116 min
Sep 23, 5:14 AM CDTFlash Flood WarningTOPShawnee, Wabaunsee2 hr
Sep 23, 6:04 AM CDTFlash Flood WarningTOPJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.